Atrial fibrillation

I am writing from the UK to ask if anyone has experienced atrial fibrillation as a side effect of chemotherapy to treat OVCA.
I finished chemotherapy 18 months ago and have had episodes of atrial fibrillation.
Preliminary research by medical experts shows that there is a link between chemotherapy and atrial fibrillation, but I was wondering if any of you ladies could shed some light on this problem and in particular, whether or not it settles down.
Thank you.

Report post

5 replies. Join the discussion

Lots of things can cause atrial fib...dehydration is one very common problem and one most people don't even think about. Drinking fluids and keeping electrolytes in balance is important. Chemo drugs and other heart related issues certainly can but it seems like 18 months out chemo would not be the cause right now for you (just my opinion of course). What does your doctor have to say? Check out this link regarding electrolytes http://en.wikipedia.org/wiki/Electrolyte and atrial fibrillation http://en.wikipedia.org/wiki/Atrial_fibrillation
Wishing you the best from Florida (USA)....

Report post

AFib is frightening! As long as you don't have a valve problem, there are a couple of things to try before you do electric shock. If you have an episode, either go sit on the toilet, or wherever you happen to be, bear down like you're pushing out a difficult bowel movement. You may be able to trick your vagus nerve into slowing your rhythm or restoring a normal one.

Chemo may have left your magnesium level out of whack. Have you had your levels checked, or has it been suggested to you? How about CoQ10? It might help to supplement with it. Hawthorn berry is a well-known, safe, natural remedy that might help normalize your rhythm.

You might want to read "Metabolic Cardiology" by Dr. Stephen Sinatra. In case chemo has damaged your heart, he gives non-drug remedies for strengthening and nourishing damaged heart.

Of course, first you should consult a cardiologist. Is that a long wait under the UK system?

Report post

I definately had heart probs with cisplatin. I felt a few times like I might have a heart attack.

Report post

I was still in the hospital a day or so after my debulking surgery when I had my one and only episode of atrial fib. I pushed the nurse-call button and it took them some time to get me hooked up to wires so the nurse could send my data to the cardiac dept. Scary! Cardiac docs instructed the nurse over the phone to give me a shot that worked almost instantly. I can still hear her voice, low and intense as she spoke into the phone, "I'm giving it to her now!" And, voila! My heart was back to beating normally.

It's been two and a half years since that happened. I take cardizem, magnesium and potassium. Have not had a problem since.

Prior to my ovca dx, I used to have what I called "skipped beats", little weird flutters that several doctors told me were of no concern...that many people have them with no problems. Those are NOT to be confused with atrial fib which is an ongoing out-of-rhythmn beat. Since I've been on the cardizem (and magnesium and potassium), I almost never get those skipped beats, either.

Report post

Scary event a lot times just a waring sign so maybe you should get it checked out!!!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders